Acute confusion in a 55-year-old man with endstage renal disease.

Citation metadata

Date: Mar. 21, 2022
From: CMAJ: Canadian Medical Association Journal(Vol. 194, Issue 11)
Publisher: CMA Impact Inc.
Document Type: Clinical report
Length: 2,337 words
Lexile Measure: 2000L

Document controls

Main content

Article Preview :

A 55-year-old man with end-stage renal disease secondary to diabetes presented to hospital with a 1-day history of confusion and word-finding difficulties. His medical history included diabetic nephropathy, anemia secondary to renal disease, gout, dyslipidemia, hypertension (baseline blood pressure 150/90 mm Hg) and depression. His regular medications were perindopril, amlodipine, lanthanum carbonate, allopurinol, linagliptin, rosuvastatin, citalopram, insulin and erythropoietin. He had been receiving continuous cycling peritoneal dialysis for 7 months, with no recent changes.

Three weeks earlier, the patient had developed an erythematous and clustered, painless rash on his back and scalp, which was not in a dermatomal distribution. Three days before his hospital visit, his family physician had prescribed oral valacyclovir 1 g three times daily for presumed zoster infection. He had taken 4 doses of valacyclovir by the time he presented to hospital.

We confirmed that the patient had no history of previous cognitive impairment, and he had not recently travelled. On examination, he was afebrile, blood pressure was 189/77 mm Hg and heart rate was 100 beats/min. In addition to the word-finding difficulties, he was confused, agitated and disoriented, and had intermittent multifocal myoclonic movements and asterixis. We noted no nuchal rigidity and no focal neurologic deficits. The patient had small, erythematous, nonvesicular papules with crusting and hemorrhagic centres on his scalp, right arm and left back (Figure 1). Results of his laboratory investigations on presentation are summarized in Table 1. Troponin was elevated at 208 ng/L, consistent with end-stage renal disease in the absence of cardiac symptoms. A brain computed tomography (CT) scan showed no evidence of acute infarction or proximal intracranial arterial branch occlusion. He was admitted to the in-patient nephrology ward for further monitoring and investigations. We continued to observe elevated blood pressure readings (154/93 and 168/75 mm Hg).

What is the most likely diagnosis?

a. Uremic encephalopathy b. Drug-induced aseptic meningitis c. Valacyclovir neurotoxicity d. Viral encephalitis e. Hypertensive encephalopathy

Our primary consideration was valacyclovir neurotoxicity (c). This entity has been well described in patients with underlying end-stage renal disease, particularly when dose adjustment is not performed. In patients receiving peritoneal dialysis, the recommended dosage of valacyclovir is 500 mg every 24 hours. (1,2) The timing of our patient's symptoms aligned with the recent initiation of valacyclovir at 6 times the recommended dose. (3) Our second consideration was viral encephalitis (d), given the combination of rash and altered mental status. The absence of fever and the characteristics of the rash, however, argued against this diagnosis. (1) Uremic encephalopathy (a) is a plausible explanation for cognitive changes in any patient with chronic renal disease, but our patient's urea level was similar to his baseline, and he had been on a stable regimen of continuous cycling peritoneal dialysis for 7 months, making this unlikely. (3) We also considered drug-induced meningitis and meningitis due to infection were less likely, given the lack of meningeal signs (i.e., nuchal rigidity), fever or symptoms (i.e., headache), despite the presence of confusion and agitation. (3) Hypertension is common among patients...

Source Citation

Source Citation   

Gale Document Number: GALE|A697327356